Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 15, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 21, 2011, 5:41 PM CDT for Brown County, Spink County, South Dakota. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 5:41 PM CDT (22:41 UTC)
- Expired
- May 21, 2011, 6:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brown County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 12 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:47 PM CDT | HAIL 0.25 | 2 W Hutterville Colony, SD | |
| May 21, 6:05 PM CDT | HAIL 0.5 | 1 Sw Hutterville Colony, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
450 WUUS53 KABR 212241 SVRABR SDC013-115-212345- /O.NEW.KABR.SV.W.0015.110521T2241Z-110521T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 541 PM CDT SAT MAY 21 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... EXTREME NORTH CENTRAL SPINK COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 645 PM CDT * AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HUTTERVILLE COLONY...OR 12 MILES SOUTHWEST OF GROTON...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BATH AROUND 600 PM CDT... PUTNEY AROUND 610 PM CDT... COLUMBIA AROUND 615 PM CDT... HOUGHTON AROUND 635 PM CDT... THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 295 AND 308. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4570 9849 4588 9815 4522 9809 4520 9834 TIME...MOT...LOC 2241Z 174DEG 28KT 4533 9823 WIND...HAIL <50MPH 1.00IN $$ TDK
2 follow-up statements
803 WWUS53 KABR 212311 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 611 PM CDT SAT MAY 21 2011 SDC013-115-212345- /O.CON.KABR.SV.W.0015.000000T0000Z-110521T2345Z/ SPINK SD-BROWN SD- 611 PM CDT SAT MAY 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BROWN AND NORTH CENTRAL SPINK COUNTIES UNTIL 645 PM CDT... AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HUTTERVILLE COLONY...OR 13 MILES SOUTHWEST OF GROTON...MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BATH AROUND 635 PM CDT... PUTNEY AROUND 640 PM CDT... COLUMBIA AROUND 645 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4570 9849 4588 9815 4522 9809 4520 9834 TIME...MOT...LOC 2311Z 174DEG 28KT 4529 9823 WIND...HAIL <50MPH 1.00IN $$ TDK
791 WWUS53 KABR 212345 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 645 PM CDT SAT MAY 21 2011 SDC013-115-212356- /O.EXP.KABR.SV.W.0015.000000T0000Z-110521T2345Z/ SPINK SD-BROWN SD- 645 PM CDT SAT MAY 21 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROWN AND NORTH CENTRAL SPINK COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4570 9849 4588 9815 4522 9809 4520 9834 TIME...MOT...LOC 2311Z 174DEG 28KT 4529 9823 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:46 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 21, 3:46 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 346 PM CDT SAT MAY 21 2011 .SHORT TERM...THROUGH TUESDAY AM SLOW MOVING UPPER LOW PRESSURE SYSTEM RESPONSIBLE FOR SMALL HAIL REPORTS IN CENTRAL SOUTH DAKOTA THIS AFTERNOON...MAINLY DUE TO VERY LOW FREEZING LEVELS AND COLD TEMPERATURES ALOFT. BEING DIABATICALLY DRIVEN...EXPECT STORMS TO FALL APART THIS EVENING...ALTHOUGH A FEW SHOWERS WILL CONTINUE UNDER THE BROAD UPPER CIRCULATION AND NEAR THE COMMA HEAD OF THE UPPER LOW. REDEVELOPMENT CAN BE EXPECTED SUNDAY EARLY AFTERNOON WITH SIMILAR ATMOSPHERIC PROFILES...DIMINISHING WITH LOSS OF HEATING. THIS WILL ALSO BE THE CASE ON MONDAY...ALTHOUGH WE WILL BE ON THE WESTERN FRINGE OF THE SYSTEM BY THEN AND THE ATMOSPHERE WILL BE EVEN MORE MARGINAL FOR THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL FOLLOW A SIMILAR TREND OVER THE NEXT COUPLE OF DAYS...WARMING TO CONVECTIVE INITIATION TEMPERATURE IN THE UPPER 60S/LOW 70S SUNDAY...AND MID/UPPER 60S MONDAY...WHILE FALLING INTO THE UPPER 40S/LOW 50S OVERNIGHT. .LONG TERM...TUESDAY THROUGH SATURDAY THE MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE EVOLUTION OF THE LONG WAVE PATTERN. OUR REGION WILL BE UNDER HIGH PRESSURE RIDGING ALOFT FROM TUESDAY THROUGH THURSDAY BEFORE A STRONG UPPER LEVEL LOW PRESSURE AREA MOVES ACROSS THE REGION THURSDAY NIGHT THROUGH FRIDAY NIGHT. THEREFORE...IT LOOKS LIKE TUESDAY THROUGH THURSDAY WILL BE DRY ACROSS THE CWA. BROUGHT IN CHANCES OF SHOWERS AND THUNDERSTORMS FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE LARGE UPPER LEVEL LOW PRESSURE AREA AND SURFACE COLD FRONT MOVES THROUGH. TEMPERATURES THROUGH THE PERIOD WILL BE 5 TO 10 DEGREES BELOW NORMAL. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN UPPER LEVEL LOW PRESSURE AREA SPINNING OVER THE REGION WILL MOVE SLOWLY EASTWARD THROUGH SUNDAY MORNING. THIS WILL BRING MVFR/LOW VFR CEILINGS THROUGH SUNDAY MORNING. SUNSHINE TODAY FOR PARTS OF THE REGION WILL ALSO BRING SOME MIXING LAYER CU CLOUDS ALONG WITH A FEW SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH IF ANY OF THESE LOOK LIKE THEY WILL AFFECT THE TAF LOCATIONS. OTHERWISE...AS THE UPPER LOW PRESSURE AREA MOVES EAST...MORE SHOWERS WILL WRAP AROUND INTO THE REGION ON SUNDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 21, 4:18 AM CDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 418 AM CDT SAT MAY 21 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 418 AM CDT SAT MAY 21 2011 /318 AM MDT SAT MAY 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Special weather statement, May 21, 2:31 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 231 PM CDT SAT MAY 21 2011 SDZ048-051-212000- BUFFALO-LYMAN- 231 PM CDT SAT MAY 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN LYMAN AND WESTERN BUFFALO COUNTIES UNTIL 300 PM CDT... AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF LYMAN...OR 18 MILES SOUTHEAST OF PRESHO...MOVING NORTH AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LYMAN...RELIANCE AND LOWER BRULE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && CONNELLY
Special weather statement, May 21, 2:40 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 240 PM CDT SAT MAY 21 2011 SDZ035-212015- HUGHES- 240 PM CDT SAT MAY 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL HUGHES COUNTY UNTIL 315 PM CDT... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF CANNING...OR 21 MILES EAST OF PIERRE...MOVING NORTH AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE BLUNT AND HARROLD. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, May 21, 2:42 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 242 PM CDT SAT MAY 21 2011 SDZ034-035-212015- HUGHES-SULLY- 242 PM CDT SAT MAY 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN HUGHES AND WESTERN SULLY COUNTIES UNTIL 315 PM CDT... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GREY GOOSE...OR 13 MILES NORTH OF PIERRE... MOVING NORTH AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE SUTTON BAY REC AREA. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && CONNELLY
Special weather statement, May 21, 3:13 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 313 PM CDT SAT MAY 21 2011 SDZ035>037-048-051-212100- BUFFALO-HAND-HUGHES-HYDE-LYMAN- 313 PM CDT SAT MAY 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN LYMAN...SOUTHEASTERN HUGHES...SOUTHERN HYDE...SOUTHWESTERN HAND AND WESTERN BUFFALO COUNTIES UNTIL 400 PM CDT... AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COUNSELOR CREEK REC AREA...OR NEAR LOWER BRULE...MOVING NORTH AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE STEPHAN AND AMES. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && KEARNS
Special weather statement, May 21, 4:36 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 436 PM CDT SAT MAY 21 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 436 PM CDT SAT MAY 21 2011 /336 PM MDT SAT MAY 21 2011/ ...SCATTERED SHOWERS AND STORMS EXPECTED THROUGH THE EARLY EVENING HOURS... ISOLATED TO SCATTERED DAYTIME HEATING INDUCED SHOWERS AND STORMS WILL CONTINUE ACROSS THE REGION THROUGH THE EARLY EVENING HOURS. SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. ONCE THE DAYTIME HEATING ENDS...THE STORMS WILL GRADUALLY FALL APART. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:52 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 8 min |
| May 21, 6:23 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Spink | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.